Colorado, 2023

Hail in Colorado, August 6, 2023

August 6, 2023 · NWS BOU · 5 events in 3 counties and zones

Strong to severe thunderstorms developed over parts of Douglas, Jefferson and Larimer counties. The storms produced large hail ranging from nickel to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong to severe thunderstorms developed over parts of Douglas, Jefferson and Larimer counties. The storms produced large hail ranging from nickel to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 1:47 PM MST, 32 minutes earlier.

Area forecast discussion, Aug 6, 1:47 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
247 PM MDT Sun Aug 6 2023

.SHORT TERM...(This evening through Monday)
Issued at 245 PM MDT Sun Aug 6 2023

Convection is developing this afternoon with isolated coverage at
present, more so over the northern half of the CWA. The cells
were moving due easterly at 35-40 knots. The persistent Stratus
deck is still over the Greater Denver/central CWA area and down
into the the Palmer Ridge as this time. The weak upslope is
certainly aiding in its survival.

Models keep flat upper ridging over the CWA tonight and Monday.
Pretty strong zonal flow aloft is progged overnight.  This becomes
northwesterly by Monday afternoon and decreases somewhat is speed.
The synoptic scale energy is benign for the first two periods.
Weak normal diurnal wind trends are progged for the first two
periods.

Currently, there is about 400-900 J/kg of MLCAPE over the mountains,
foothills and Palmer Ridge.  CAPE is very low over the plains. On
Monday, the better CAPE is over the plains, especially the eastern
half.  The precipitable water values increase over the plains for
Monday with 1.0-1.5 inches over the far east. The best pops for
this evening will be over the mountains and foothills. On Monday
afternoon, decent pops will cover the plains and foothills. For
temperatures, Monday's highs should be about 10-12 F higher than
today's current readings without a Stratus deck in place.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM MDT Sun Aug 6 2023

Scattered storms and even a couple severe storms will likely be
ongoing Monday evening over the far eastern plains, while weaker
showers and a couple storms will be decreasing closer to the Front
Range.

On Tuesday, the main concern is for severe storms. Models have
indeed trended toward a stronger and slower disturbance arriving
from the west/northwest. Low level moisture and a theta-e ridge
will build over the northeast plains, while there's still
agreement that the I-25 Corridor and points west will see lower
dewpoints and higher storm bases. MLCAPE could build to 2000-3000
J/kg over the northeast plains, and with the amount of bulk shear
(35-45 kts), severe storms with very large hail and damaging
winds will be possible. The main question revolves around the cap,
which is more pronounced on Tuesday. That said, conceptual model
would suggest weakening of the cap late in the day or especially
evening with the arrival of the upper level trough. So while the
severe threat is conditional on the cap breaking, we do think the
synoptic setup would favor that to occur late in the day/evening,
unless the disturbance slows even more than currently advertised.

For Wednesday, the upper level disturbance will pass to the east,
with drying and slight ridging occurring. As long as the
disturbance fully passes by early in the day, we'll see a weakly
subsident, drier, and capped airmass build over the forecast area.

Temperatures will be warming through Thursday with further warming
aloft and continuation of downslope flow. Mostly dry conditions
will prevail, with high temperatures reaching 90F or slightly
higher across the plains and I-25 Corridor. If we do see any
storms, it will be just high based and weaker convection with
gusty winds and mainly light rain.

There's reasonable agreement that afternoon/evening shower and
storm coverage will increase by next weekend, as at least some
monsoonal moisture builds under the ridge. Temperatures will be
close to normal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1150 AM MDT Sun Aug 6 2023

The Stratus deck over the airport is slow to erode. For this
update, will start getting ride of it by 20Z; but that my need to
be further delayed. After that, Stratocumulus will likely be SCT-
BKN at 040-060 for some time well into the later afternoon hours.
Will postpone the VCTS until 00Z for now and will only go with
-SHRA and VRB16G32KT outflow winds in the TEMPO group. The
 Stratus deck has and will continue to keep the sun out. There is
 a bit of a chance of elevated convection this evening. Winds look
 to be weak and upsloping the rest of the day into this evening
 before drainage patterns kick in around 06Z.

&&

.HYDROLOGY...
Issued at 245 PM MDT Sun Aug 6 2023

Scattered showers and thunderstorms will be moving swiftly
eastward this evening, which should preclude any flooding. The
storms will not be moving as fast on Monday afternoon and there
will be a limited threat of burn area flooding.

The flash flood threat remains limited at most on Tuesday as
scattered showers and storms will occur. However, these will be
fast moving and produce only brief moderate rainfall. Few if any
storms are expected Wednesday and Thursday.

Storm coverage and intensity will likely increase again toward
next weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM...Barjenbruch
AVIATION.....RJK
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 6, 10:26 AM MST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1126 AM MDT Sun Aug 6 2023

COZ030>051-071730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1126 AM MDT Sun Aug 6 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will occur over the mountains
and foothills this afternoon and over the Palmer Divide by mid
afternoon. A couple of the storms could produce large hail and
damaging wind gusts, especially over the Palmer Divide. The threat
of flash flooding will remain very limited and mainly over the
burn areas.

Over the plains, isolated to scattered showers and thunderstorms
are expected this evening. Strong wind gusts are possible with the
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered afternoon thunderstorms can be expected Monday and
Tuesday, and a few storms could be severe especially east of the
I-25 Corridor. Large hail and damaging winds would be the main
threats.

Drier conditions are expected Wednesday. Scattered showers and a
few storms could redevelop later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 6, 1:36 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Denver CO
236 PM MDT Sun Aug 6 2023

COZ035-038-062100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
236 PM MDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of east central Larimer
County through 300 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Red Feather Lakes, or 27 miles northwest of Fort
Collins, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail, and brief
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stove Prairie, Mishawaka, Livermore, Red Feather Lakes, Teds Place,
Rustic, Poudre Park and Buckhorn Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4082 10516 4055 10518 4065 10560 4083 10559
TIME...MOT...LOC 2035Z 277DEG 34KT 4075 10553

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

COOPER

The radar

The Denver radar (KFTG), 57 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Jefferson

When
August 6, 2:19 PM MST
Where
Jefferson County, 5.2 mi WSW of Jefferson Co Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.870, -105.210

Hail, Douglas

When
August 6, 2:47 PM MST
Where
Douglas County, 2.66 mi E of Highlands Ranch
Measured
0.88 in hail
Reported by
Public
Coordinates
39.550, -104.920

Hail, Douglas

When
August 6, 2:55 PM MST
Where
Douglas County, 2.75 mi ENE of Highlands Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.560, -104.920

Hail, Larimer

When
August 6, 3:50 PM MST
Where
Larimer County, 7.67 mi S of Rustic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.590, -105.550

Hail, Douglas

When
August 6, 5:50 PM MST
Where
Douglas County, 4.95 mi SSE of Castlewood Canyon State Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -104.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130687, 1130691, 1130688, 1130690, 1130692.